Skip to main content

Algorithms for Solving Dynamic Models With Occasionally Binding Constraints

Staff Report 171 | Published May 1, 1994

Download PDF

Authors

Algorithms for Solving Dynamic Models With Occasionally Binding Constraints

Abstract

We describe several methods for approximating the solution to a model in which inequality constraints occasionally bind, and we compare their performance. We apply the methods to a particular model economy which satisfies two criteria: It is similar to the type of model used in actual research applications, and it is sufficiently simple that we can compute what we presume is virtually the exact solution. We have two results. First, all the algorithms are reasonably accurate. Second, on the basis of speed, accuracy and convenience of implementation, one algorithm dominates the rest. We show how to implement this algorithm in a general multidimensional setting, and discuss the likelihood that the results based on our example economy generalize.


Published in: _Journal of Economic Dynamics and Control_ (Vol. 24, No. 8, July 2000, pp. 1179-1232) https://doi.org/10.1016/S0165-1889(99)00016-0.